New Mexico, 2004Damaging Wind in New Mexico, June 5, 2004
June 5, 2004 · NWS MAF · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 11:43 AM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 5, 11:43 AM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT SAT JUN 5 2004
.SHORT TERM...
NO CHANGE FROM PREVIOUS REASONING.
.LONG TERM...
BY 12Z SUNDAY...THE THREAT OF STORMS/RAIN WILL BE DECREASING ACROSS
THE NORTHEAST ZONES AS THE MCS EXPECTED TO AFFECT THE AREA
OVERNIGHT/EARLY MORNING WILL BE PROPAGATING SOUTHEAST AND WEAKENING.
WILL MAINTAIN CHANCE POPS THROUGH 18Z TO ACCOUNT FOR LINGERING
ACTIVITY ACROSS THE NORTHEAST BASIN. AGAIN EXPECT AN OUTFLOW
BOUNDARY TO WORK ACROSS THE AREA IN THE WAKE OF THE MORNING
CONVECTION. MESOSCALE MODELS DEPICT A SURFACE LOW DEVELOPING IN THE
VICINITY OF THE MOUNTAINS ALONG THIS BAROCLINIC ZONE. WEAK LOW LEVEL
CONVERGENCE NEAR THE LOW AND WEAK UPSLOPE FLOW WILL LIKELY RESULT IN
THE BEST CHANCE FOR AFTERNOON STORMS TO BE ACROSS THE HIGHER TERRAIN.
THE LARGE SCALE PATTERN WILL BE HIGHLIGHTED BY A MID/UPPER LEVEL
RIDGE OVER THE SOUTHERN ROCKIES THROUGH MONDAY. DESPITE CONTINUED
MOIST/SOUTHEAST LOW LEVEL FLOW...EXPECT LARGE SCALE SUBSIDENCE WILL
GENERALLY KEEP CONVECTIVE PROBABILITIES IN CHECK AND RESTRICTED TO
THE MOUNTAINS MONDAY AND TUESDAY. FLOW WILL THEN TRANSITION TO THE
SOUTHWEST AS A LONGWAVE TROUGH BECOMES ESTABLISHED OVER THE
SOUTHWEST U.S. BY MID WEEK. FALLING HEIGHTS AND STRENGTHENING LEE
TROUGHING MAY INCREASE THE CHANCE OF CONVECTION ACROSS THE WEST...
AND WILL MAINTAIN ISOLATED MENTION OF THUNDER THERE WEDNESDAY. THIS
FEATURE WILL EJECT OVER THE CENTRAL ROCKIES AND INTO THE CENTRAL/
NORTHERN PLAINS BY FRIDAY...RESULTING IN ZONAL FLOW OVER THE REGION.
CAN NOT RULE OUT MINOR WAVES PROPAGATING IN THE SOUTHWEST/ZONAL FLOW
COMBINING WITH SURFACE TROUGH/DRYLINE TO AID THUNDERSTORM
DEVELOPMENT ANY DAY THROUGH THE EXTENDED...YET SEE NO SPECIFIC
TIMEFRAMES WITH RELATIVELY HIGHER PROBABILITIES TO PINPOINT ATTM.
THUS WILL MAINTAIN SILENT NON-ZERO POPS IN THE GRIDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 95 63 97 71 / 10 50 30 10
CARLSBAD NM 96 63 100 67 / 20 30 10 10
DRYDEN TX 97 69 97 72 / 10 30 20 10
FORT STOCKTON TX 99 68 100 71 / 20 40 20 10
GUADALUPE PASS TX 96 67 94 68 / 20 10 10 10
HOBBS NM 95 66 99 68 / 20 30 10 10
MARFA TX 90 55 94 61 / 30 40 20 10
MIDLAND INTL AIRPORT TX 96 65 97 71 / 20 40 20 10
ODESSA TX 97 66 97 71 / 20 30 10 10
WINK TX 103 71 103 73 / 20 30 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
70/10
Hazardous weather outlook, Jun 5, 10:51 AM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SAT JUN 5 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1251 PM CDT (1151 AM MDT) SAT JUN 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER MUCH OF SOUTHEASTERN NEW MEXICO...AND FROM THE
DAVIS MOUNTAINS AND UPPER TRANS PECOS REGIONS OF WEST TEXAS NORTH
ACROSS THE WESTERN PERMIAN BASIN.
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE
WEATHER THREATS.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE DAVIS
MOUNTAINS NORTH ACROSS SOUTHEASTERN NEW MEXICO THIS AFTERNOON. THESE
STORMS WILL GROW QUICKLY...AND A FEW OF THESE STORMS COULD BECOME
SEVERE BY LATE AFTERNOON AS THEY SPREAD EAST ACROSS THE UPPER TRANS
PECOS AND WESTERN PERMIAN BASIN REGIONS OF WEST TEXAS. WIND GUSTS
OVER 60 MPH AND HAIL TO THE SIZE OF GOLFBALLS CAN BE EXPECTED FROM
THE STRONGEST OF THESE STORMS. RAINFALL RATES EXCEEDING ONE INCH
PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...AND
OTHER LOW LYING AREAS. LASTLY...FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM. THESE STORMS ARE
FORECAST TO WEAKEN AFTER SUNSET AND SHOULD DISSIPATE LATE THIS
EVENING.
MEANWHILE...A COMPLEX OF THUNDERSTORMS IS FORECAST TO DEVELOP OVER
THE TEXAS PANHANDLE AND THE NEW MEXICAN HIGH PLAINS LATE THIS
AFTERNOON AND THIS EVENING. THIS COMPLEX WILL THEN MOVE SOUTHEAST
ACROSS THE SOUTH PLAINS TONIGHT...AND SHOULD AFFECT THE WESTERN LOW
ROLLING PLAINS AND EASTERN PERMIAN BASIN AFTER MIDNIGHT. ALTHOUGH
THESE STORMS ARE NOT EXPECTED TO BE SEVERE LATE TONIGHT...WIND GUSTS
NEAR 40 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING
CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY LATE AFTERNOON
ACROSS SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS...DAVIS
MOUNTAINS...AND WESTERN PERMIAN BASIN REGIONS OF WEST TEXAS.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Thunderstorm Wind, Eddy
- When
- June 5, 4:08 PM MST to 4:18 PM MST
- Where
- Eddy County, 5 mi SW of Carlsbad
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 32.367, -104.300
Convection characterized by weak radar reflectivity signatures developed above a very dry boundary layer over the southeast New Mexico plains during the afternoon of the 5th. This activity produced a severe dry microburst near the Carlsbad Airport. The ASOS located at the airport measured a gust to 62 MPH. Eyewitnesses described a large amount of blowing dust near the airport. Reports indicate the dust foot spread east from the airport over the next ten minutes. Lawn furniture was blown about by the winds, but no significant damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5, 2004$150,000 · 1 in hail · 5 events
- Damaging Wind in Kentucky, June 5, 2004$150,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 5, 2004$20,000 · 2.75 in hail · 35 events
- Hail and Damaging Winds in Texas, June 5, 2004$23,000 · 1.75 in hail · 12 events
- Hail in Texas, June 5, 2004$27,000 · 1 in hail · 3 events
- Damaging Wind in Louisiana, June 5, 2004$20,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kansas, June 5, 20042.5 in hail · 16 events
- Tornadoes and Flash Flooding in Texas, June 5, 2004F0 · 14 events
- Hail and Damaging Winds in Minnesota, June 5, 200452 kt wind · 7 events
- Flash Flooding and Hail in Texas, June 5, 20040.75 in hail · 6 events
- Hail and Damaging Winds in Texas, June 5 to 6, 200452 kt wind · 6 events
- Hail and Damaging Winds in Oklahoma, June 5, 200452 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405288.